Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 41, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jul 15, 2023, 11:14 PM CDT for Potter County, Randall County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2023, 11:14 PM CDT (04:14 UTC)
- Expired
- Jul 16, 2023, 1:41 AM CDT
- In force
- 2 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1311 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.9
The text
As transmitted.
371
WGUS54 KAMA 160414
FFWAMA
TXC375-381-160715-
/O.NEW.KAMA.FF.W.0041.230716T0414Z-230716T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
1114 PM CDT Sat Jul 15 2023
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
Southern Potter County in the panhandle of Texas...
Northern Randall County in the panhandle of Texas...
* Until 215 AM CDT.
* At 1114 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Bushland and
Timbercreek Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3517 10217 3533 10217 3526 10193 3519 10162
3518 10162 3505 10163 3495 10217 3500 10217
3502 10217 3512 10217 3516 10217
FLASH FLOOD...RADAR INDICATED
$$
LFM2 follow-up statements
203
WGUS74 KAMA 160504
FFSAMA
Flash Flood Statement
National Weather Service Amarillo TX
1204 AM CDT Sun Jul 16 2023
TXC375-381-160715-
/O.CON.KAMA.FF.W.0041.000000T0000Z-230716T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Potter TX-Randall TX-
1204 AM CDT Sun Jul 16 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT EARLY THIS
MORNING FOR SOUTHWESTERN POTTER AND NORTHERN RANDALL COUNTIES...
At 1204 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Bushland and
Timbercreek Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3518 10217 3523 10217 3522 10193 3518 10162
3513 10162 3505 10163 3495 10217 3500 10217
3502 10217 3512 10217 3516 10217
FLASH FLOOD...RADAR INDICATED
$$
LFM264
WGUS74 KAMA 160641 RRA
FFSAMA
Flash Flood Statement
National Weather Service Amarillo TX
141 AM CDT Sun Jul 16 2023
TXC375-381-160651-
/O.CAN.KAMA.FF.W.0041.000000T0000Z-230716T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Potter TX-Randall TX-
141 AM CDT Sun Jul 16 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN POTTER AND
NORTHERN RANDALL COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3518 10217 3523 10217 3522 10193 3518 10162
3513 10162 3505 10163 3495 10217 3500 10217
3502 10217 3512 10217 3516 10217
$$
LGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 6:25 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 15, 6:25 PM CDT, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 625 PM CDT Sat Jul 15 2023 ...New AVIATION... .SHORT TERM ... (This evening through Sunday night) Issued at 254 PM CDT Sat Jul 15 2023 Strong to severe thunderstorms will be possible once again this evening across most of the combined Panhandles. Damaging winds and large hail will be the main hazards, although a brief tornado or two can't be ruled out in the western TX Panhandle. The main threat will then shift to flash flooding as additional showers and storms re-develop through the night. As of 18z, GOES water vapor satellite imagery and RAP mesoanalysis show an upper level shortwave starting to take shape over NE NM as northwest flow crosses over the Rockies. Convection is already developing off the mountains, and this trend will continue through the afternoon as the wave deepens. A ridge of quality theta-e advection is building into the area, and with mid to upper 60s dew pts in place, daytime heating has helped to produce 1500-2500 J/kg of uncapped MUCAPE. Favorably oriented 40-50kt sfc-6km bulk shear will favor isolated supercell development in NE NM/SE CO at first, but should congeal into clusters and eventually an MCS as they move into the TX Panhandle. The main threats will start off as large hail up to 2" (7-8 deg C/km mid- level lapse rates) and damaging winds of 70+ mph (DCAPE values around 1000-1500 J/kg). The environment won't be terribly favorable for tornadoes with low-level shear forecast to be rather weak (<10 kts sfc-1km), but with backed winds at the sfc and decent turning with height in the low levels, there could be some slightly improved hodograph curvature after 00z in the W/SW TX Panhandle that may support brief tornado potential. The longer storms stay at least somewhat discrete, the longer this potential may exist. In general though, damaging winds should become more prevalent as storms move S/SE through the evening. Best chances (>50%) will be in the southwest half of the combined Panhandles (along a Boise City - Pampa - Wellington line), but storms could potentially extend slightly further north and east across the area. Flash flooding will be a prominent threat as well, especially into the overnight hours. CAMs have continually shown a corridor of showers and storms re-developing behind the main line after it exits to the south. PWATs of ~1.50" or greater will provide plenty of fuels for heavy rainfall rates with any storms that develop. This may lead to training over areas that have already received heavy rainfall with the first round, creating rainfall totals well over 0.50-1.00" by Sunday morning. Some areas will be especially sensitive to flooding, especially locations such as Dumas which received 2.00" of rain with last night's storms. On Sunday, high pressure starts to nudge northward back into the Panhandles and begin to dry us out. Southwest winds at the sfc and clear skies will help daytime highs warm into the low 90s across the area. Overnight lows will be in the 60s. Harrel && .LONG TERM ... (Monday through next Friday) Issued at 254 PM CDT Sat Jul 15 2023 Through the extended, the high pressure center at 500mb is expected to shift back and forth across the southwestern CONUS. This could lead to some polarizing days where we start with hot and dry conditions, then transition to a warm and wet pattern. This will mostly be determined at the synoptic level. Thunderstorm coverage and daily high temperatures will depend on the position of the high pressure center and shortwave timings from the associated mid level trough. Monday through Wednesday, the 500mb high returns from the west and settles above New Mexico and eastern Arizona. This could lead to stable atmospheric conditions until Wednesday evening, where the upper level pattern shifts allowing thunderstorms to move in from the northwest. Until then, breezy southwest winds between 15-20kts will prevail during the afternoon for each day. There could also be heat concerns for Palo Duro Canyon on these first three days. The NBM already shows surface temperatures around 105 degrees at the canyon floor during the afternoons. An advisory for PDC will be assessed as we approach the new week. Thunderstorm chances could return as early as Tuesday evening, but the chances are quite a bit lower compared to Wednesday. Still, if the cap breaks, we could see some isolated showers in the northwest Panhandles that evening. Therefore, we have let the NBM keep slight chance pops for Tuesday. Then on Wednesday, better chances for storms enter into our area from the northwest. Thursday through Saturday, the 500mb high retreats back to the north and sits over the four corners region. Repeated shortwaves are forecasted to eject off of the Rockies and generate storms in our area for the remainder of the extended. Under the right conditions, some of these storms could become strong to severe. However, that is going to be dependent on trough ejection timing and the environmental conditions present. High temperatures for the remainder of the week could decrease to the upper 80's and mid 90's. Rangel && .AVIATION... (00Z TAFS) Issued at 619 PM CDT Sat Jul 15 2023 Thunderstorms are expected at KDHT and KAMA this evening, but further amendments will be needed to narrow down timing. Additional rain and thunderstorms will be possible throughout the night at both terminals, but it is uncertain where it will occur. Additional amendments may be needed depending on where the overnight activity sets up. The threat for thunderstorms will likely end by 12z at the latest. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 86 65 91 68 / 40 60 20 0 Beaver OK 87 65 93 68 / 10 20 10 0 Boise City OK 83 61 91 63 / 30 50 20 0 Borger TX 87 67 93 69 / 60 50 20 0 Boys Ranch TX 87 65 93 67 / 40 60 20 0 Canyon TX 87 64 92 67 / 30 60 20 0 Clarendon TX 86 68 90 68 / 50 60 20 0 Dalhart TX 84 61 90 62 / 30 60 20 0 Guymon OK 86 63 92 64 / 20 20 10 0 Hereford TX 89 64 92 67 / 30 70 20 0 Lipscomb TX 87 65 92 68 / 10 30 20 0 Pampa TX 88 65 89 68 / 60 40 20 0 Shamrock TX 88 68 91 67 / 50 50 20 0 Wellington TX 89 68 92 68 / 50 60 20 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...38 LONG TERM....55 AVIATION...52
Hazardous weather outlook, Jul 15, 2:32 PM CDT, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 232 PM CDT Sat Jul 15 2023 OKZ001>003-TXZ001>020-317-160900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 232 PM CDT Sat Jul 15 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe storms are possible today in the late afternoon to overnight hours. Severe storms will be capable of producing large hail, damaging winds, and flash flooding. While a tornado is unlikely, it cannot be ruled out this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may return Wednesday through Friday. At this time, the probability for widespread severe storms is low. Temperatures Monday through Wednesday may exceed 105 degrees in Palo Duro Canyon. A Heat Advisory may be necessary. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for this afternoon and evening, starting by 5PM.
In the hours before
Special weather statement, Jul 15, 9:11 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
911 PM CDT Sat Jul 15 2023
TXZ001-006-160245-
Hartley TX-Dallam TX-
911 PM CDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of central Dallam and
north central Hartley Counties through 945 PM CDT...
At 911 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Ware, or 24 miles northwest of Dalhart, moving
southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dalhart and Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 10270 3650 10257 3606 10217 3597 10278
3640 10294
TIME...MOT...LOC 0211Z 335DEG 27KT 3636 10273
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LGSpecial weather statement, Jul 15, 9:27 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
927 PM CDT Sat Jul 15 2023
TXZ001-002-006-160300-
Hartley TX-Sherman TX-Dallam TX-
927 PM CDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of west central
Sherman, southeastern Dallam and north central Hartley Counties
through 1000 PM CDT...
At 927 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Ware, or 15 miles northwest of Dalhart, moving
southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dalhart, Ware and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
the Panhandle of Texas.
&&
LAT...LON 3628 10282 3637 10260 3619 10197 3587 10259
TIME...MOT...LOC 0227Z 325DEG 29KT 3625 10264
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LGLocal storm report, Jul 15, 10:11 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1011 PM CDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Tstm Wnd Gst 3 SW Dalhart 36.02N 102.55W
07/15/2023 M70 MPH Hartley TX ASOS
&&Special weather statement, Jul 15, 10:26 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1026 PM CDT Sat Jul 15 2023
TXZ011-160400-
Oldham TX-
1026 PM CDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of central Oldham
County through 1100 PM CDT...
At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Vega, moving southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vega, Adrian and Wildorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
the Panhandle of Texas.
&&
LAT...LON 3562 10281 3546 10221 3523 10217 3519 10217
3521 10264 3561 10304 3562 10304
TIME...MOT...LOC 0326Z 331DEG 24KT 3542 10247
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LFMLocal storm report, Jul 15, 11:02 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1102 PM CDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM Tstm Wnd Gst 4 E Vega 35.25N 102.36W
07/15/2023 M65 MPH Oldham TX Mesonet
&&The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:11 PM CDT | Special Weather Statement | AMA | Dallam | 34 min |
| Jul 15, 9:27 PM CDT | Special Weather Statement | AMA | Dallam | 33 min |
| Jul 15, 9:38 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 56 min |
| Jul 15, 10:06 PM CDT | Tornado Warning | AMA | Hartley, Moore, Oldham | 23 min |
| Jul 15, 10:23 PM CDT | River Flood Advisory | AMA | Hansford | 16 hr |
| Jul 15, 10:26 PM CDT | Special Weather Statement | AMA | Oldham | 34 min |
| Jul 15, 10:31 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Hartley, Oldham, Potter, Randall | 89 min |
| Jul 15, 10:54 PM CDT | Areal Flood Advisory | AMA | Oldham | 2 hr |
| Jul 15, 11:00 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| Jul 15, 11:14 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Deaf Smith, Potter, Randall | 91 min |
| Jul 15, 11:17 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 68 min |
| Jul 15, 11:24 PM CDT | Areal Flood Advisory | AMA | Armstrong | 2 hr |
| Jul 15, 11:40 PM CDT | Flash Flood Warning | AMA | Armstrong, Randall | 2 hr |
| Jul 16, 1:30 AM CDT | Wind Advisory | AMA | Armstrong, Carson, Potter, Randall | 61 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.